[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1989

Parkinsonism Following Neuroleptic Withdrawal

Author Affiliations

Veterans Administration Medical Center Northport, NY 11768
University of Pisa 56100 Pisa, Italy
Veterans Administration Medical Center Northport, NY 11768 and State University of New York-Health Science Center at Stony Brook Stony Brook, NY 11794

Arch Gen Psychiatry. 1989;46(4):383-384. doi:10.1001/archpsyc.1989.01810040089017
Abstract

We investigated effects of abrupt neuroleptic withdrawal (NW) in patients receiving long-term treatment to explore the phenomenology of tardive dyskinesia (TD) elicited or exacerbated by this maneuver. We expected neuroleptic-induced parkinsonism to improve or disappear, although we were aware of cases where it persisted for lengthy periods.1-4 To our surprise, we found that NW was associated with the onset or worsening of Parkinson's disease symptoms in six of 15 patients.

Subjects and Methods.—  Subjects were male patients hospitalized on a long-term basis, and gave informed consent; 11 were studied at the Veterans Administration Medical Center, Northport, NY, and four were studied at The University of Pisa (Italy). The selection criterion was continuous neuroleptic treatment for at least two years. Exclusion criteria were substance abuse, organic brain syndrome, and neurologic or significant medical illness. Signs of TD or neuroleptic-induced parkinsonism were present in some subjects and were not exclusion criteria. The

First Page Preview View Large
First page PDF preview
First page PDF preview
×